Systemic lupus erythematosus (SLE)-like syndromes associated with carbamazepine therapy

Drug Saf. Sep-Oct 1991;6(5):350-60. doi: 10.2165/00002018-199106050-00005.

Abstract

Records of 80 cases of systemic lupus erythematosus (SLE)-like syndromes associated with use of carbamazepine entered in the single case files of Central Drug Monitoring, Ciba-Geigy, Basel, were reviewed. Included in these were 11 cases reported in the literature. These were assessed in light of the current concepts of both idiopathic and drug-induced forms of SLE. Even allowing for under-reporting of adverse drug reactions, the number of such cases is far below the prevalence rates for SLE. This adverse drug reaction remains allocated to the category 'isolated cases' i.e. frequency is less than 0.001% of the cases treated. Antinuclear antibody (ANA) and anti-double-stranded DNA (anti-dsDNA) tests were not helpful in differentiating between idiopathic and drug-induced SLE. IgG antihistone antibodies in the absence of high titres of dsDNA antibodies is the only reliable test. Symptoms of SLE-like syndromes which manifest after carbamazepine therapy usually subside after discontinuation of the drug. Persistence of symptoms support the diagnosis of idiopathic SLE.

Publication types

  • Review

MeSH terms

  • Antibodies, Antinuclear / isolation & purification
  • Carbamazepine / adverse effects*
  • Humans
  • Lupus Erythematosus, Systemic / chemically induced*
  • Lupus Erythematosus, Systemic / epidemiology
  • Lupus Erythematosus, Systemic / immunology

Substances

  • Antibodies, Antinuclear
  • Carbamazepine